[Skip to Content]
[Skip to Content Landing]
Article
February 12, 1982

Chlorpropamide-Induced HypoglycemiaA Dramatic Presentation of Celiac Disease

Author Affiliations

From the Department of Internal Medicine, William Beaumont Hospital, Royal Oak, Mich.

JAMA. 1982;247(6):818-819. doi:10.1001/jama.1982.03320310066036
Abstract

A 72-YEAR-OLD man with diabetes mellitus of ten years' duration treated with diet and chlorpropamide experienced progressively disabling diarrhea after the eighth year. A life-threatening episode of hypoglycemia led to the eventual discovery of celiac disease as a cause for his diarrhea and to the recognition of the markedly increased sensitivity of the starved individual to the blood glucose-lowering action of this medication.

The appearance of hypoglycemia in a patient with overt diabetes mellitus sufficient to cause coma and convulsions while receiving a standard dosage of an oral hypoglycemic agent must be considered an unusual event.

Report of a Case  A 72-year-old man had had typical symptoms of uncontrolled diabetes mellitus and a fasting blood glucose level of 450 mg/dL ten years previously. With correction of diet and the ingestion of 250 mg of chlorpropamide twice daily, his weight stabilized at a satisfactory level and nonfasting blood glucose levels measured

×